We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What Are the Symptoms of Clonidine Withdrawal?

Tricia Christensen
By
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

The symptoms of clonidine withdrawal are numerous and range from mild stomach upset to severe and dangerous increases in blood pressure. Additional effects are headaches, trouble sleeping, vision changes and flulike feelings. Patients may develop other troubling signs such as tremors, fever, hallucinations, and extreme anxiety. These reactions can be prevented by slowly tapering off the medication, and reintroducing the abruptly discontinued drug may stop severe symptoms.

Generally, patients will only experience clonidine withdrawal if they suddenly stop taking the drug without guided tapering. This means anyone on this medication needs a doctor’s advice on how to discontinue it safely. It’s important to stress that even short term use can create withdrawal. All patients taking the medication should have a physician-designed, incremental reduction plan for discontinuation.

One of the biggest concerns associated with withdrawal is that it can cause a hypertensive crisis. The drug lowers and regulates blood pressure. Its sudden absence may produce dangerously high blood pressure levels that are occasionally fatal. Other severe abrupt discontinuation symptoms are hallucinations, extreme nausea and/or vomiting, and profound mood changes. This last may be especially risky for people with conditions like bipolar disorder.

While many people won’t experience the most severe withdrawal symptoms, the diversity of these reactions can create exceptional discomfort. As patients are withdrawing from the drug, mood, body temperature, stomach function, and cognition can all be negatively impacted. In other words, people can feel extremely ill when they abruptly discontinue, and these feelings may last for several days or longer. Additionally, it’s difficult to predict the outcome of withdrawal and nearly impossible to determine if patients are likely to have life-threatening reactions.

Rather then letting patients undergo clonidine withdrawal, physicians typically create a tapered discontinuation plan. Tapering may take anywhere from just a few days to a few weeks. It principally involves giving steadily decreasing doses each day to avoid negative symptoms. The specific amount of the daily reduction can be changed if a patient starts to experience withdrawal. Also, when people have abruptly discontinued clonidine, reinitiating therapy with the drug can halt most negative symptoms.

Ironically, clonidine is a useful medication for withdrawal from other types of drugs like benzodiazepines and opiates. It helps eliminate the negative symptoms that may occur when people stop taking these substances. When used for this purpose, treatment generally only lasts for a few days to a week. Nevertheless, as these same patients can also suffer from clonidine withdrawal, the drug is often tapered off at the end of treatment to avoid these symptoms.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Tricia Christensen
By Tricia Christensen
With a Literature degree from Sonoma State University and years of experience as a The Health Board contributor, Tricia Christensen is based in Northern California and brings a wealth of knowledge and passion to her writing. Her wide-ranging interests include reading, writing, medicine, art, film, history, politics, ethics, and religion, all of which she incorporates into her informative articles. Tricia is currently working on her first novel.
Discussion Comments
By anon992463 — On Sep 10, 2015

The Cardiologist put me on Clonidine after I was diagnosed with mild congestive heart failure. After about two weeks I started waking up about two hours after falling asleep and was staying awake the remainder of the night and next day. I am now trying to get off the drug. Anxiety and shortness of breath is a problem and I'm still awake during the night when I should be sleeping. Breathing is a chore.

By prayermomma — On May 18, 2014

I have been on clonidine for about six years to treat hypertension, and now I can't get off of it. When my doctor tried to withdraw me, I got in an awful fix. My BP went through the roof and I thought I would have to go to the ER but I toughed it out.

One of the main reasons I want to come off is my tongue started to burn like it had a hot pepper sitting on it. I am miserable when this happens, which is mostly late evening and night. I have lessened my intake of the clonidine, but just can't shake it altogether. Has anyone out there had this experience with the burning tongue and mouth? My doctor told me it was the clonidine.

By anon317757 — On Feb 04, 2013

I was told to discontinue clonidine by my GP. I had been taking it for about five or six weeks. After 48 hours, I had a headache and then my vision became blurred and my B/P shot up.

I ended up in A/E and the doctor there was under the impression it was withdrawal from clonodine after he eliminated all else. The experience was terrible and I felt someone had been kicking my head about the street like a football. The following day I felt better but the tremulous feeling in my body remained for another six hours.

By anon297052 — On Oct 14, 2012

I have recently experienced clonidine withdrawal. I had been on clonidine for 5 1/2 for hypertension related to hyperaldosteronism. I had an adrenalectomy and my clonidine was stopped. I experienced nausea, vomiting, sweating, anxiety and general weakness. My BP rebounded up to 240/130. It was an awful experience.

It started 48 hours after last dose given and peaked 72 hours after. I had been discharged to home at the time. I was started back on clonidine to treat the withdrawal. Five days later, I am still feeling weak and tired.

Tricia Christensen
Tricia Christensen
With a Literature degree from Sonoma State University and years of experience as a The Health Board contributor, Tricia...
Learn more
The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.